Wyoming, 2011

High Wind in Wyoming, December 29, 2011

December 29, 2011 · NWS BYZ · 1 event in 1 county or zone

A strong jet stream and disturbance moved across the Billings Forecast Area during the day. Very strong subsidence behind the disturbance resulted in high winds across portions of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream and disturbance moved across the Billings Forecast Area during the day. Very strong subsidence behind the disturbance resulted in high winds across portions of the area. Many locations experienced sustained winds around 40 mph with frequent gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 29, 3:29 AM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Dec 29, 3:29 AM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 AM MST THU DEC 29 2011

.SHORT TERM...VALID FOR TDY AND FRI...

VERY DYNAMIC ATMOSPHERE OVER OUR REGION IN THE SHORT
TERM...ESPECIALLY THE NEXT 12 HOURS OR SO. WIND WILL BE THE MAIN
CONCERN TODAY AND THE FOCUS OF THIS DISCUSSION. SHORT TERM MODELS
HAVE SOME DIFFERENCES. WRF IS TRACKING THE SHORT WAVE AND ITS
ASSOCIATED SURFACE LOW ACROSS CANADA AND INTO THE DAKOTAS WHILE
THE GFS IS FURTHER SOUTH TAKING IT THROUGH NE MONTANA. ANALYSIS OF
REAL TIME POSITION SUGGEST A SLIGHT EDGE IN THE INITIALIZATION TO
THE GFS. WILL THEREFORE LEAN MORE HEAVILY ON ITS SOLUTION. IT
SHOULD BE NOTED THE GFS PROGS ARE THE STRONGER OF THE TWO FOR
WINDS OVER OUR AREA TODAY.

FAST MOVING WAVE THIS EARLY MORNING WAS PUSHING THROUGH THE
PACIFIC NW. WATER VAPOR LOOPS SUGGEST STRONG SUBSIDENCE BEHIND
THE MID LEVEL FRONT. PROGS TAKE THIS FEATURE SWIFTLY INTO SOUTH
CENTRAL MONTANA BY 11 AM AND ACROSS THE REST OF THE FORECAST AREA
IN THE EARLY AFTERNOON. WARM AIR ADVECTION IN FRONT OF SYSTEM
PRODUCING A BAND OF SHOWERS ACROSS CENTRAL ZONES PUSHING
EAST...AS WELL AS SOME SNOWFALL WITH BACKING WINDS IN THE HIGH
COUNTRY. ONCE MID LEVEL FRONT MOVES THROUGH AT MIDDAY THINGS
SHOULD DRY OUT QUICKLY. LAPSE RATES INCREASE TO OVER 6 C/KM IN
THE LOWER LEVELS WITH STRONG COLD ADVECTION AT 700MB. FAVORABLE
JET QUADRANT WILL SHIFT OVER THE REGION AS WELL. THIS PROVIDES
ABOUT AS GOOD A SET UP AS WE HAVE SEEN FOR SOME TIME TO PRODUCE
WIDESPREAD HIGH WINDS ON THE PLAINS. 850MB PROGS FROM THE GFS
SHOW WINDS RANGING FROM 50 TO 72 KTS ACROSS MUCH OF THE FORECAST
AREA. WILL UPGRADE HIGH WIND WATCH TO A WARNING FOR MUCH OF THE
AREA AND GO FROM 9AM TO 9PM FOR ALL BUT THE FAR EASTERN COUNTIES.
THE BEST SUBSIDENCE AND TRACK OF SURFACE LOW SUGGEST OUR EASTERN
BORDER COUNTIES MAY START A BIT LATER...BUT CONTINUE WELL INTO
THE EVENING. SO WILL GO FROM NOON TO MIDNIGHT FOR FALLON AND
CARTER COUNTIES.

AS FOR GAP FLOW AREAS AROUND LIVINGSTON AND NYE...PRESSURE
GRADIENT WILL NOT BE THAT STRONG OR ORIENTED THE BEST FOR REAL
STRONG WINDS THERE. HOWEVER...WE MAY SEE ENOUGH MIX DOWN MOMENTUM
THAT FAR WEST TO HIT THESE AREAS. PREFER NOT TO GET TO CUTE
HERE...AND SIMPLY CONTINUE HIGH WIND WARNING FOR THESE AREAS AS
WELL.

ONCE WAVE MOVES BY TONIGHT SOME WEAK RIDGING TAKES PLACE.
HOWEVER...MORE SHORT WAVE ENERGY WILL TRACK ACROSS THE NORTHERN
ROCKIES AND INTO OUR AREA AGAIN BY FRIDAY EVENING. THE TRACK OF
THIS FEATURE IS FURTHER SOUTH THAN TODAYS AND TAPS SOME DECENT
MOISTURE IN THE MID LEVELS. TROUGHING THEN PUSHES SOUTHEAST INTO
WYOMING WITH GOOD UPSLOPE INTO BIG HORN COUNTY...AND GOOD BUT
SHORT LIVED FORCING OVER PARK COUNTY AND SURROUNDING AREAS. HAVE
ADJUSTED POPS SOME TO ACCOUNT FOR BETTER CHANCE OF PRECIP IN
THESE AREAS. THIS COULD TURN INTO A POSSIBLE WINTER WEATHER
ADVISORY SCENARIO FOR SOME OF OUR WESTERN AND CENTRAL ZONES
FRIDAY NIGHT. BT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THERE IS ABOVE-AVERAGE CONFIDENCE IN MEAN 500-HPA RIDGING OVER THE
WESTERN UNITED STATES DURING THE LONG TERM THANKS TO THE CONTINUAL
RELOADING OF TROUGHING NEAR 145 DEGREES WEST LONGITUDE. MODELS ARE
IN SOLID AGREEMENT ON THIS SCENARIO...WHICH GENERALLY PROMISES THE
WARM AND MAINLY DRY WEATHER WILL CONTINUE. ONE FLY IN THE OINTMENT
IS GOING TO BE COLD AIR ADVECTION SAT AND SUN BEHIND AN AMPLIFYING
SHORT WAVE HEADED INTO THE GREAT LAKES. THE LAST FEW DETERMINISTIC
MODEL CYCLES HAVE ACTUALLY TRENDED COLDER FOR THE WEEKEND...AND IN
FACT THE 00 UTC GFS AND ECMWF BOTH HAVE -10 C 850-HPA TEMPS ACROSS
SOUTHEASTERN MT BY 12 UTC SUN. WE CHOSE TO LET CONTINUITY RULE THE
WEEKEND TEMP FORECAST FOR NOW THOUGH SINCE THE LACK OF SNOW ON THE
GROUND IN ITSELF ARGUES FOR A RELATIVELY WARMER SCENARIO. THE WEST
OR NORTHWEST FLOW WITH MIXING TO 750-HPA ON SAT ALSO FITS THE TYPE
OF PATTERN WHERE VERIFICATION HAS SUPPORTED WARMER GUIDANCE DURING
THE LAST FEW WEEKS. THIS REGIME WILL ALSO SUPPORT A WINDY DAY OVER
THE ENTIRE AREA WITH 45 KT FLOW AT 850 HPA. THE MOUNTAINS COULD BE
IN LINE FOR SOME LINGERING SNOW ON SAT TOO GIVEN AN UNSTABLE FLOW.

FROM MON INTO WED...STOUT WARM AIR ADVECTION WILL RETURN. THERE IS
LITTLE REASON TO NOT EXPECT MANY AREAS TO HAVE ANOTHER ROUND OF 50
F OR BETTER TEMPS ON TUE AND WED. MODELS SHOW 850-HPA TEMPS RISING
TO AROUND +10 C BY WED. HOWEVER...TUE COULD BE JUST AS WARM AS WED
OVER THE PLAINS SINCE MODELS SUGGEST THE FORMER DAY WILL HAVE WEST
SURFACE WINDS. SUCH A DOWNSLOPE FLOW ONLY SERVES TO ACCENTUATE THE
ALREADY COLD BIAS BY GUIDANCE IN THIS PATTERN. SCHULTZ

&&

.AVIATION...

STRONG SURFACE WINDS ARE EXPECTED ACROSS THE AREA TODAY AS AN AREA
OF LOW PRESSURE TRACKS FROM SOUTHERN CANADA INTO NORTH DAKOTA. THE
WINDS WILL BE SUSTAINED NEAR 35 KT WITH GUSTS TO 50 KT FOR MUCH OF
THE AREA BETWEEN ROUGHLY 18 AND 00 UTC. NOTE THAT WINDS COULD BE A
BIT LOWER IN THE KSHR AREA...AND THAT THE STRONG WINDS WILL LIKELY
LINGER PAST 00 UTC IN PARTS OF SOUTHEASTERN MT. VFR CONDITIONS ARE
GENERALLY EXPECTED TO PREVAIL TODAY...THOUGH THE MOUNTAINS WILL BE
OBSCURED AT TIMES. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 052 029/050 031/040 023/034 023/045 031/050 030/050
    2/W 01/N    51/N    00/B    00/B    00/B    00/B
LVM 046 031/049 030/035 019/033 024/046 033/047 032/049
    3/W 13/W    62/J    10/B    00/N    00/N    00/N
HDN 055 026/052 025/041 019/034 017/046 026/048 026/055
    2/W 01/B    62/J    00/B    00/B    00/B    00/B
MLS 052 026/049 029/039 020/033 018/043 027/048 027/053
    5/W 01/B    41/N    10/B    00/U    00/U    00/U
4BQ 052 026/051 025/041 020/033 018/044 026/049 027/053
    3/W 11/B    42/J    10/B    00/U    00/U    00/U
BHK 049 025/046 028/038 017/029 016/039 024/045 026/046
    5/W 21/B    42/J    10/N    00/U    00/U    00/U
SHR 047 023/047 027/038 016/030 015/042 026/045 023/051
    1/N 11/B    53/W    10/B    00/B    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
      MST THIS EVENING FOR ZONES 28>32-34>36-38-39-41-42-57-58-63.
     HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MST
      TONIGHT FOR ZONES 33-37.
     HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST FRIDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 29, 4:29 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
429 AM MST THU DEC 29 2011

MTZ028>042-056>058-063>068-WYZ098-099-301130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
429 AM MST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
SOUTHERN MONTANA BY MIDDAY. THIS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS ALONG MUCH OF INTERSTATES 90 AND 94 AS WELL AS AREA
HIGHWAYS. MOTORISTS ARE URGED TO USE EXTRA CAUTION. THE WINDS
WILL SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHWESTERLY WINDS WILL CONTINUE IN THE LIVINGSTON AND
NYE AREAS AT TIMES THROUGH FRIDAY CREATING HAZARDOUS DRIVING
CONDITIONS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE .

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 29, 7:46 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
746 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     NON-TSTM WND GST COLUMBUS                45.64N 109.25W
12/29/2011  M65 MPH          STILLWATER         MT   MESONET

            MESONET STATION CW9321

&&

CHURCH
Local storm report, Dec 29, 8:12 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
812 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 7 WNW COLUMBUS          45.68N 109.39W
12/29/2011  M65.00 MPH       STILLWATER         MT   TRAINED SPOTTER

            TRAINED SPOTTER NPSW2

0750 AM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
12/29/2011  M62.00 MPH       YELLOWSTONE        MT   ASOS

0755 AM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
12/29/2011  M63.00 MPH       YELLOWSTONE        MT   OFFICIAL NWS OBS

&&

CHURCH
Special weather statement, Dec 29, 8:20 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
820 AM MST THU DEC 29 2011

MTZ030-031-038-057-058-291615-
NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG HORN
MT-SOUTHERN ROSEBUD MT-TREASURE MT-
820 AM MST THU DEC 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEBUD...BIG HORN
AND TREASURE COUNTIES UNTIL 915 AM MST...

BRIEF RAIN SHOWERS AND STRONG WESTERLY WIND GUSTS OF 50 TO 60 MPH
WILL MOVE THROUGH THE AREA BETWEEN 815 AM AND 915 AM THIS MORNING.
STRONG WINDS WILL IMPACT INTERSTATE 90 FROM HARDIN TO LODGE GRASS...
INTERSTATE 94 FROM HYSHAM TO FORSYTH...AND HIGHWAY 212 FROM CROW
AGENCY TO LAME DEER. THE STRONGEST WIND GUSTS ARE EXPECTED TO LAST
FOR ABOUT 10 MINUTES.

LAT...LON 4505 10630 4509 10820 4521 10812 4522 10835
      4541 10856 4547 10848 4546 10832 4549 10830
      4552 10807 4578 10807 4599 10779 4598 10768
      4604 10767 4605 10752 4611 10747 4620 10750
      4640 10723 4642 10621
TIME...MOT...LOC 1516Z 277DEG 41KT 4575 10789
Local storm report, Dec 29, 8:37 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
837 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     NON-TSTM WND GST 1 NNW LAUREL            45.69N 108.78W
12/29/2011  M61 MPH          YELLOWSTONE        MT   TRAINED SPOTTER

            TRAINED SPOTTER M111062

&&

CHURCH
Special weather statement, Dec 29, 9:26 AM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
926 AM MST THU DEC 29 2011

WYZ099-291715-
SHERIDAN FOOTHILLS WY-
926 AM MST THU DEC 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL
1015 AM MST...

A COLD FRONT MOVING THROUGH THE AREA WILL BRING A BRIEF SURGE OF
STRONG NORTHWEST WINDS AND A PERIOD OF RAIN TO SNOW SHOWERS ALONG
THE EASTERN SLOPES OF THE BIG HORN MOUNTAINS THIS MORNING. EXPECT
WIND GUSTS OF 50 TO 60 MPH FROM RANCHESTER TO SHERIDAN AND POINTS
SOUTHWARD...WITH THE STRONGEST WINDS LASTING ABOUT 10 MINUTES. THE
WIND GUSTS WILL REACH SHERIDAN BETWEEN 930 AND 945 AM. WET SNOW
SHOWERS WILL CAUSE BRIEF REDUCTIONS IN VISIBILITY ALONG INTERSTATE
90...AND SOME SLUSHY SNOW ACCUMULATION OF UP TO AN INCH IS POSSIBLE
ALONG THE FOOTHILLS.

LAT...LON 4499 10744 4497 10664 4456 10611 4455 10643
      4455 10691
TIME...MOT...LOC 1621Z 297DEG 52KT 4483 10692
Local storm report, Dec 29, 9:45 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
945 AM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 10 NW RANCHESTER        45.01N 107.31W
12/29/2011  M65.00 MPH       BIG HORN           MT   DEPT OF HIGHWAYS

            ABERDEEN HILL I-90 MP 552.3 MABR

0920 AM     NON-TSTM WND GST 9 NW RANCHESTER         45.00N 107.29W
12/29/2011  M61.00 MPH       BIG HORN           MT   MESONET

            MONTANA LINE BY RANCHESTER WY2

&&

CHURCH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
December 29, 9:54 AM MST to 4:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

A wind gust of 64 mph was reported at the Sheridan airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353231.